Hail, Yuma
- When
- June 28, 7:27 PM MST
- Where
- Yuma County, 2.61 mi SW of Schramm
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.070, -102.610
Hail up to the size of quarters was observed by a trained spotter.
Hail up to one inch in diameter, along with damaging wind gusts were reported. Minor flooding was observed in some areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Hail up to one inch in diameter, along with damaging wind gusts were reported. Minor flooding was observed in some areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 28, 4:50 PM MST, 2 hours 37 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT TUE JUN 28 2016 .SHORT TERM...(This evening through Wednesday) Issued at 243 PM MDT Tue Jun 28 2016 Thunderstorm chances and their severity continue to be the main issues. Currently not much going on. Some isolated thunderstorms have tried to develop this afternoon in response to some leftover outflow boundaries. Due to a lack of lift aloft at this time, they have struggled to maintain themselves. Have kept a slight chance in the appropriate areas to account for this. With a rather strong shortwave trough in northwest flow aloft, the next cluster of storms are expected to move in from the north and northwest during the night. However once again the high resolution/convective allowing models differ on timing and location of best chances. Considering the lack of cumulus in close proximity upstream of our area, am liking the later arrival time which is more in line with what the Nam says. Am thinking that mid to late evening is the main arrival time. This complex looks to bring a substantial amount of rainfall to the northeast portion where Pwats of 1.5 to 2 inches will be in place. With stronger flow aloft and continued good directional shear, there looks to be good and better chance, than last night, that these storms will become severe large hail and damaging winds the main threats. Going by the slower arrival time, there looks to be some lingering thunderstorms in the morning. Depending on how tonights storms evolves, fog could develop once again to a moist and upslope air mass. Will let the evening and overnight shifts take a look at this. Not sure how much convection will be around tomorrow. Am thinking that the air mass will take most of the day to recover but still do have northwest aloft with embedded shortwaves around. At this time just have low chance pops in the east in the afternoon, but am not too certain about it. Temperatures should be cooler and potentially could be cooler if clouds and upslope are more than expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 234 PM MDT Tue Jun 28 2016 For this extended forecast period, an active weather pattern should continue into this weekend. This pattern consists of an upper level trough to the east and a high pressure ridge to the west, resulting in the common "northwest flow" setup. By Sunday, this pattern begins to weaken as the upper trough slides east and the high pressure ridge intensifies. This should allow the region to dry out some Sunday and Monday. However, the ridge weakens once again as disturbances moving east on the northern periphery of the high break it down. Shortwave troughs should begin moving close enough to initiate storms once again by next Tuesday. Beginning with tomorrow night, thunderstorm chances increase once again as a shortwave trough pushes in from the west. Flow should be more from the west so any afternoon convection that develops along the Rockies should have a chance to make it into the Tri-State region. Also, decided to include a chance for storms further east as there may be a remnant outflow boundary along and east of highway 83. These storms would primarily occur in the afternoon/early evening hours before diminishing. An unstable and sheared atmosphere, characterized by SBCAPE in excess of 1500 J/KG, 850-500 mb lapse rates at 8+ C/km, and 0-6 KM Bulk Shear of 35-45 kts, indicate that these storms may be severe depending on the timing. The main threats would be damaging winds and large hail. Heavy downpours can also be expected but am unsure of the flash flooding potential due to potential cold pool formation and thus faster storm movement. A cold front should push south on Thursday. As a result, am anticipating reduced atmospheric instability which could hinder the chances for severe thunderstorms. Moisture flow from the east should lead to an increasing in precipitable water content. Finally, another shortwave trough is expected to slide through. All of this means that chances for thunderstorms will persist from Thursday afternoon through at least Friday night, particularly closer to the front south of Interstate 70. There should still be enough instability and shear for some severe thunderstorms capable of large hail and damaging winds each day. The primary threat may shift from severe weather to flooding though as repeated rounds of rainfall and a rich, moist airmass may provide a situation conducive to flash flooding. After a brief dry period Sunday and Monday, a return to a more active weather pattern is possible. However, forecast guidance is not in great agreement, particularly with the placement of the next developing high pressure ridge. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 543 PM MDT Tue Jun 28 2016 VFR conditions forecast for the 0z TAFs. Main impact for these TAFs will be timing the arrival of the storms this evening for the sites. Am expecting KMCK to be impacted first by the storms followed shortly after by KGLD. Did not place a tempo group in for KGLD due to low confidence in storm coverage this far west. Better chances for storm activity are to the east. Large to very large hail and wind gusts of 60 MPH or higher are expected with the storms late this evening and overnight. As the storm complex moves south of the TAF sites its intensity will begin to weaken. KGLD may have a brief period of MVFR ceilings around 12z behind the storm complex. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...RRH AVIATION...JTL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 723 PM MDT TUE JUN 28 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300130- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 723 PM MDT TUE JUN 28 2016 /823 PM CDT TUE JUN 28 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA FROM THE NORTH THIS EVENING AND CONTINUE THROUGH THE OVERNIGHT HOURS. SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL...SOME TWO INCHES IN DIAMETER AND LARGER...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THAT MAY PRODUCE FLASH FLOODING. THERE IS ALSO A SMALL RISK FOR BRIEF TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. A FEW STORMS COULD BECOME SEVERE. HEAVY RAINFALL AND FLASH FLOODING ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT, PARTICULARLY FOR LOCATIONS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT TUE JUN 28 2016
COZ090-290245-
YUMA COUNTY CO-
805 PM MDT TUE JUN 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
845 PM MDT...
AT 804 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHEAST OF YUMA...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY AND HEARTSTRONG.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 4015 10226 3994 10241 3991 10279 3994 10280
4000 10280 4000 10279 4020 10279 4029 10257
TIME...MOT...LOC 0204Z 292DEG 22KT 4016 10266
JNThe Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
3 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail up to the size of quarters was observed by a trained spotter.
Tree limbs were snapped with a diameter of 3 to 5 inches.
Hail up to the size of nickels fell.
Flooding reported, 1.54 inches of rain fell in a 45 minute time frame.
Time is radar estimated. Thunderstorm winds blew over a lean-to.
The hail fell for about 25 minutes, dented a vehicle and damaged trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641532, 641535, 641536, 641537, 642347, 641534, 641533.